shopify analytics


   



INTERNATIONAL PUBLIC SAFETY ASSOCIATION
Together we are stronger

Fentanyl: What first responders need to know about this potentially lethal drug

27 Apr 2017 4:11 PM | International Public Safety Association (Administrator)

By Shane W. Fitzpatrick, ACP - Tactical, Tactical Emergency Medical Support, Emergency Medical Services, Calgary Metro Alberta Health Services, IPSA TEMS Committee Chair


The illegal use of fentanyl is quickly becoming a public health crisis in Northern America – specifically Canada and United States. As a paramedic working the front lines on Calgary streets, I am seeing more and more fentanyl overdoses leading to respiratory and cardiac arrest.

This drug is not only affecting the drug users but poses an exposure risk to first responders. Public safety workers need to be educated and protected by protocols and Personal Protective Equipment (PPE).

Fentanyl powder is being shipped into Canada from China where it is manufactured. Due to the high potency of fentanyl and the ability for criminal drug producers to cut fentanyl powder into drugs like cocaine, heroin and oxycontin it is impossible to know how much is being added to the products. This may result in an increased risk of overdose especially in individuals who take them unknowingly or pose a dangerous exposure risk to first responders who come in contact with fentanyl accidentally.

Alberta Fentanyl Statistics

Emergency Medical Services (EMS) in Alberta responded to 2,267 opioid related events in 2016. The Alberta government states that 343 people died of apparent drug overdoses related to fentanyl last year, up from 257 in 2015. Calgary has consistently seen more deaths than any other health region. Since January 1, 2014 a total of 717 Albertans died from fentanyl overdoses. That’s an average of 60 deaths per quarter.

The Risk To First Responders

Fentanyl and its analogues may pose a risk to the public safety workers who may unknowingly come in contact with the drugs or individuals who are taking these drugs. EMS, fire and police responding to fentanyl related calls such as overdoses, warrant executions, or white powder calls are all at risk of being fatally exposed to fentanyl through inhalation, ingestion, skin or eye contact.

First responders may also be confronted with violent behavior from the patient after naloxone is given.

Safety measures need to be in place to protect the public safety community. Standard Operating Procedures (SOP’s) and protocols need to include education of the risks involved with the different forms of fentanyl, methods of exposure, proper PPE and appropriate decontamination.

How is the Public Safety Community Responding to this Crisis?

EMS has been using Naloxone to reverse the effects of narcotics on patients for several years. Police and fire departments are now being provided with training on how to use nasal naloxone kits on patients that have overdosed on fentanyl related drugs when arriving first on scene. They are also carrying the nasal naloxone kits for their own personal safety and can administer the antidote to a colleague if they become exposed to fentanyl. Nasal naloxone allows a simple route of administration and does not require the use of needles or syringes. They eliminate the potential of accidental exposure by contaminated needles. Since it is not always possible to know the presence of fentanyl or its analogues prior to responding to emergencies, it is crucial that all first responders conduct an assessment of the situation and don the appropriate PPE.

Fentanyl in the Tactical Environment

The Calgary Tactical Emergency Medical Support (TEMS) Unit has been working with the Calgary Police Service (CPS) Tactical Unit and K9 Unit to develop an SOP for all fentanyl related calls.

The SOP discusses different scenarios where fentanyl exposure may occur including but not limited to CDSA fentanyl warrants, fentanyl buy busts and trafficking, and fentanyl production through labs or pill press operations. The SOP explains the proper PPE required for the different threats of exposure. It lists the signs and symptoms of a fentanyl exposure and the appropriate treatments and decontamination procedures for each scenario.

Based on the intelligence collected prior to a Tactical Operation the strategic tactics may have t be altered to prevent increasing the risk of an exposure. For example if there is intel that fentanyl powder exists in the basement of a house that the Tactical Unit is going to conduct a no knock warrant on, then they may not want to use distraction devices (i.e flash bangs) that may disrupt the powder making it airborne and increasing the inhalation and skin contact exposure risk.

The public safety community needs to be educated on the risks of fentanyl exposure and must take the appropriate safety measures to protect the workers. Here are some educational websites that discuss how to mitigate the risk of fentanyl exposure.


Related Content

Emerging Technology: Raman Spectroscopy Applications in Public Safety

Naloxone (Narcan) Administration Training and Information

EMS State of the Union: IFAKS, Go-Bags, Narcan, and Entering the Warm Zone


Copyright 2015.  International Public Safety Association, a 501(c)3 non-profit.  Contact us.

Powered by Wild Apricot Membership Software